On the Treewidth and Pathwidth of Biconvex Bipartite Graphs

  • Sheng-Lung Peng
  • Yi-Chuan Yang
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4484)


In this paper we explore the biclique structure of a biconvex bipartite graph G. We define two concatenation operators on bicliques of G. According to these operations, we show that G can be decomposed into two chain graphs G L and G R , and a bipartite permutation graph G P . Using this representation, we propose linear-time algorithms for the treewidth and pathwidth problems on biconvex bipartite graphs.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abbas, N., Stewart, L.K.: Biconvex graphs: ordering and algorithms. Discrete Applied Mathematics 103, 1–19 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Arnborg, S., Corneil, D.G., Proskurowski, A.: Complexity of finding embeddings in a k-tree. SIAM Journal of Algebraic and Discrete Methods 8, 277–284 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bodlaender, H.L.: A tourist guide through treewidth. Acta Cybernetica 11, 1–23 (1993)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Bodlaender, H.L., Kloks, T.: Efficient and constructive algorithms for the pathwidth and treewidth of graphs. Journal of Algorithms 21, 358–402 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bodlaender, H.L., Kloks, T., Kratsch, D.: Treewidth and pathwidht of permutation graphs. SIAM Journal on Discrete Mathematics 8, 606–616 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bodlaender, H.L., et al.: Treewidth and minimum fill-in on d-trapezoid graphs. Journal of Graph Algorithms and Applications 2, 1–23 (1998)MathSciNetGoogle Scholar
  7. 7.
    Bodlaender, H.L., Möhring, R.H.: The pathwidth and treewidth of cographs. SIAM Journal on Discrete Mathematics 6, 181–188 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Bodlaender, H.L., Thilikos, D.M.: Treewidth and small separators for graphs with small chordality. Technical Report UU-CS-1995-02, Department of Computer Science, Utrecht University, Utrecht (1995)Google Scholar
  9. 9.
    Broersma, H., Dahlhaus, E., Kloks, T.: A linear time algorithm for minimum fill in and treewidth for distance hereditary graphs. In: Scientific program 5th Twente Workshop on Graphs and Combinatorial Optimization, pp. 48–50 (1997)Google Scholar
  10. 10.
    Gustedt, J.: On the pathwidth of chordal graphs. Discrete Applied Mathematics 45, 233–248 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Habib, M., Möhring, R.H.: Treewidth of cocomparability graphs and a new order-theoretical parameter. Order 11, 47–60 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kloks, T.: Treewidth of circle graphs. In: Ng, K.W., et al. (eds.) ISAAC 1993. LNCS, vol. 762, pp. 108–117. Springer, Heidelberg (1993)Google Scholar
  13. 13.
    Kloks, T.: Treewidth. LNCS, vol. 842. Springer, Heidelberg (1994)zbMATHGoogle Scholar
  14. 14.
    Kloks, T., et al.: Computing treewidth and minimum fill-in: all you need are the minimal separators. In: Lengauer, T. (ed.) ESA 1993. LNCS, vol. 726, pp. 508–508. Springer, Heidelberg (1993), Erratum: ESA 1994, LNCS 855, pp. 508–508 (1994)Google Scholar
  15. 15.
    Kloks, T., Kratsch, D.: Treewidth of chordal bipartite graphs. Journal of Algorithms 19, 266–281 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Kloks, T., Kratsch, K., Müller, H.: Dominoes. In: Mayr, E.W., Schmidt, G., Tinhofer, G. (eds.) WG 1994. LNCS, vol. 903, pp. 106–120. Springer, Heidelberg (1995)Google Scholar
  17. 17.
    Lipski, W., Preparata Jr., F.P.: Efficient Algorithms for finding maximum matchings in convex bipartite graphs and related problems. Acta Informatica 15, 329–346 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Meister, D.: Computing treewidth and minimum fill-in for permutation graphs in linear time. In: Kratsch, D. (ed.) WG 2005. LNCS, vol. 3787, pp. 91–102. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  19. 19.
    Monien, B., Sudborough, I.H.: Min cut in NP-complete for edge weighted trees. Theoretical Computer Science 58, 209–229 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Spinrad, J., Brandstadt, A., Stewart, L.: Bipartite permutation graphs. Discrete Applied Mathematics 18, 279–292 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Sundaram, R., Singh, K.S., Rangan, C.P.: Treewidth of circular arc graphs. SIAM Journal on Discrete Mathematics 7, 647–655 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Yannakakis, M.: Computing the minimum fill-in is NP-complete. SIAM Journal on Algebraic Discrete Methods 2, 77–79 (1981)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Sheng-Lung Peng
    • 1
  • Yi-Chuan Yang
    • 1
  1. 1.Department of Computer Science and Information Engineering, National Dong Hwa University, Hualien 97401Taiwan

Personalised recommendations